Wyoming, 2020

High Wind in Wyoming, June 16, 2020

June 16, 2020 · NWS CYS · 2 events in 2 counties and zones

High winds were felt across portions of Carbon County as favorable wind direction and subsidence created gap wind speeds in excess of 60 mph. Max wind gust of 66 mph measured at the Cow Creek RAWS site.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were felt across portions of Carbon County as favorable wind direction and subsidence created gap wind speeds in excess of 60 mph. Max wind gust of 66 mph measured at the Cow Creek RAWS site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 16, 9:11 AM MST, 45 minutes earlier.

Area forecast discussion, Jun 16, 9:11 AM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1011 AM MDT Tue Jun 16 2020

.UPDATE...
Issued at 1009 AM MDT Tue Jun 16 2020

WYDOT site at CR402 just hit 60 mph. Strongest winds still ahead
for today with GFS showing 50kt winds across Carbon County. Issued
short fused High Wind Warning for WYZ 110 through 6PM. Updates
sent.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 315 AM MDT Tue Jun 16 2020

Overnight WV imagery depicted an elongated upper ridge axis from
the western Great Lakes through the central Great Plains into the
southern Rockies. A upper low was approaching the WA coast. A quasi-
stationary surface boundary extended from northwest MN across SD,
northwest WY and UT, and into the southern Great Basin. The nearest
convection was located from western MT into ID. Skies were partly
to mostly cloudy as increasing mid/high clouds were spreading across
WY. Surface winds were variable 5-15 mph, with temperatures ranging
from the upper 40s to upper 60s.

The upper low continues its east-southeast trek across the Pacific
Northwest today, and into ID tonight. Southwesterly flow aloft
increases today, with deep layer mixing transporting 30 to 40 kt
winds to the surface this afternoon. Gusts of 35 to 50 mph are likely
this afternoon over much of southeast WY. Southerly winds may gust
as high as 35 mph over western NE. A low level thermal ridge with
temperatures in the mid to upper teens Celsius will center over
the high plains this afternoon. High temperatures will soar into
the 90s east of I-25, with a few locales in the NE Panhandle reaching
100 degrees. The record highs for Scottsbluff and Sidney, NE today
are 100 degrees and 96 degrees, respectively. Afternoon convection
will be largely suppressed due to the warm temperatures aloft. The
latest convection-allowing models show isolated thunderstorms
developing this evening along a surface trough over the plains
with weakening convective inhibition.

The upper low over northwest WY Wednesday morning moves northeast
MT late in the day, with a trough axis trailing south into UT. Breezy
southwest winds will continue Wednesday with gusts of 25 to 35 mph
during the afternoon. Isolated showers will be possible over western
Carbon County Wednesday morning, with widely scattered thunderstorms
accompanying a southward-moving cold front Wednesday evening. The
front stalls along the Laramie Range Wednesday night.

.LONG TERM...(Thursday through Monday)
Issued at 315 AM MDT Tue Jun 16 2020

Upper low deepens over southern Canada Thursday through Friday, with
the trough axis across the northern Rockies and Great Basin. Stalled
surface front along the Laramie Range shifts east into western NE
Thursday night ahead of the next shortwave trough. This trough will
produce scattered convection along and east of the Laramie Range
Friday afternoon and evening. A fairly active west-northwest flow
aloft will produce widely scattered mainly diurnal convection this
weekend. Less moisture and instability will result in isolated
afternoon convection near the WY-CO border Monday. Temperatures will
be 10-20 degrees cooler across the plains Thursday, then warm to
above normal by Monday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 525 AM MDT Tue Jun 16 2020

VFR flight categories expected through 18Z today. FEW to SCT CIGs
will develop and increase in coverage from west to east-thus the
WY terminals will see more widespread clouds earlier on compared
to the Panhandle. Additionally, winds will increase in speed
rapidly this morning. SE WY terminal sites should see 25-35 knots
wind from 15Z onward this morning, with RWL approaching 40-45
knots at times by 17Z. Wind speeds for the western NE Panhandle
terminals will increase around 16/17Z to 25-35 knots. All
terminals will see gusty winds through this evening.

&&

.FIRE WEATHER...
Issued at 219 AM MDT Tue Jun 16 2020

Widespread afternoon humidities of 10 to 15 percent this afternoon
combined with gusty southwest winds of 25 to 35 mph will create elevated
to critical fire weather conditions across southeast Wyoming and the
Nebraska Panhandle. Elevated to near critical fire weather conditions
are forecast Wednesday afternoon for southeast Wyoming. Conditions
will improve Wednesday night and Thursday as a cold front moves into
the region from the north and stalls along the Laramie Range. Areas
east of the Laramie Range can expect isolated to scattered mainly
afternoon and evening showers and thunderstorms later this week, while
dry and breezy conditions persist west of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT this evening for WYZ110.

     Red Flag Warning until 8 PM MDT this evening for WYZ310.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for WYZ310.

NE...None.
&&

UPDATE...GCC
SHORT TERM...MAJ
LONG TERM...MAJ
AVIATION...BW
FIRE WEATHER...MAJ
Hazardous weather outlook, Jun 16, 3:27 AM MST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
427 AM MDT Tue Jun 16 2020

WYZ101>119-171030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
427 AM MDT Tue Jun 16 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty southwest winds of 30 to 50 mph combined with very warm
temperatures and minimum afternoon humidities of 10 to 15 percent
will create elevated to critical fire weather conditions this
afternoon. A Red Flag Warning is in effect for portions of
southeast Wyoming from late this morning through early this
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will develop Wednesday through Sunday. The threat for severe
weather is low.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-171030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
427 AM MDT Tue Jun 16 2020

This hazardous weather outlook is for the western Nebraska
Panhandle.

.DAY ONE...TODAY AND TONIGHT

Gusty south winds of 25 to 35 mph combined with very warm
temperatures and minimum afternoon humidities of 10 to 15 percent
will create elevated to near critical fire weather conditions
this afternoon.

Isolated evening thunderstorms are possible. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered mainly afternoon and evening thunderstorms
will develop Wednesday through Sunday. The threat for severe
weather is low.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Jun 16, 9:18 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1018 AM MDT TUE JUN 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
06/16/2020  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 35 MPH.

&&

GCLAYCOM
Local storm report, Jun 16, 9:28 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MDT TUE JUN 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
06/16/2020  M58 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WYDOT SITE AT COUNTY ROAD 402. SUSTAINED WINDS 39 MPH.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
June 16, 9:56 AM MST to 6:42 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensors along Interstate 80 at Arlington and Halleck Ridge both measured the reported wind gust.

High Wind, Southwest Carbon County

When
June 16, 11:43 AM MST to 4:43 PM MST
Where
Southwest Carbon County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Cow Creek sensor measured the reported wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891400, 891401.